Format

Send to

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2013 Feb 5;2013. pii: bcr2012008638. doi: 10.1136/bcr-2013-008638.

Cortical venous thrombosis following exogenous androgen use for bodybuilding.

Author information

1
Karolinska University Hospital, Stockholm, Sweden. olafur.sveinsson@karolinska.se

Abstract

There are only a few reports of patients developing cerebral venous sinus thrombosis (CVST) after androgen therapy. We present a young man who developed cortical venous thrombosis after using androgens to increase muscle mass. He was hospitalised for parasthesia and dyspraxia in the left hand followed by a generalised tonic-clonic seizure. At admission, he was drowsy, not fully orientated, had sensory inattention, pronation drift and a positive extensor response, all on the left side. The patient had been using anabolic steroids (dainabol 20 mg/day) for the last month for bodybuilding. CT angiography showed a right cortical venous thrombosis. Anticoagulation therapy was started with intravenous heparin for 11 days and oral anticoagulation (warfarin) thereafter. A control CT angiography 4 months later showed resolution of the thrombosis. He recovered fully.

PMID:
23389726
PMCID:
PMC3604349
DOI:
10.1136/bcr-2013-008638
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center